Good review of atypical antipsychotic overdose, but . . . whole bowel irrigation? Really??

June 1, 2012, 5:26 pm

★★★½☆

Toxicology and Overdose of Atypical Antipsychotics. Minns AB, Clark RF. J Emerg Med [Epub ahead of print]

Abstract

This article reviews the toxicology of atypical antipsychotic medications, and gives a short but helpful discussion of the features associated with overdoses of each drug. In general, atypical antipsychotic overdose can cause hypotension and sedation. Most are associated with prolongation of the QTc interval. As for specific drugs

  1. Clozapine (Clozaril) – associated with rare occurrences of neuroleptic malignant syndrome, agranulocytosis, and myocarditis
  2. Risperidone (Risperdal) – although associated with dystonic reactions, usually minimal effects in overdose
  3. Olanzapine (Zyprexa) – overdose characterized by alternating sedation and agitation
  4. Quetiapine (Seroquel) – tachycardia frequently seen
  5. Ziprasidone (Geodon) –  higher incidence of QT prolongation than other atypicals
  6. Aripiprazole (Abilify) – although usually well-tolerated with minimal cardiac effects, can cause delayed onset sedation (up to 9 hours after ingestion)
  7. Amisulpride (Solian) – cardiac effects are more prominent than neurological manifestations, with a a high incidence of QT interval prolongation and a 7% incidence of torsades de pointes in overdose.
  8. Paliperidone (Invega) – only atypical available in an extended-release preparation, may cause delayed and prolonged toxicity

The paper contains a short reasonable discussion of managing overdose from these agents. My only disagreement with the authors’ recommendations concerns their statement that “with [paliperidone’s] prolonged absorption, whole bowel irrigation with an isoelectric polyethylene glycol solution may be considered”. As TPR has argued in the past, whole bowel irrigation (WBI) is a procedure that is usually not carried out successfully, is unpleasant and time consuming, and has never been proven to provide clinical benefit. Certainly there’s no evidence that it is superior to repeated small doses of activated charcoal with medications that are absorbed to charcoal. Since paliperidone can cause delayed sedation, initiating WBI could suddenly become very messy, if not dangerous. To this point, I would suggest that the phrase “may be considered” be from now on be banned from chapters and review articles. It is extremely weak, and frequently associated with interventions that have unproven benefit but very real risks. Authors should either recommend an intervention, mention it as an option while discussing the evidence for and against, or not mention it at all.

Comments are closed.